Document Open Access Logo

Extension Preservation in the Finite and Prefix Classes of First Order Logic

Authors Anuj Dawar , Abhisekh Sankaran



PDF
Thumbnail PDF

File

LIPIcs.CSL.2021.18.pdf
  • Filesize: 454 kB
  • 13 pages

Document Identifiers

Author Details

Anuj Dawar
  • Department of Computer Science and Technology, University of Cambridge, UK
Abhisekh Sankaran
  • Department of Computer Science and Technology, University of Cambridge, UK

Cite AsGet BibTex

Anuj Dawar and Abhisekh Sankaran. Extension Preservation in the Finite and Prefix Classes of First Order Logic. In 29th EACSL Annual Conference on Computer Science Logic (CSL 2021). Leibniz International Proceedings in Informatics (LIPIcs), Volume 183, pp. 18:1-18:13, Schloss Dagstuhl - Leibniz-Zentrum für Informatik (2021)
https://doi.org/10.4230/LIPIcs.CSL.2021.18

Abstract

It is well known that the classic Łoś-Tarski preservation theorem fails in the finite: there are first-order definable classes of finite structures closed under extensions which are not definable (in the finite) in the existential fragment of first-order logic. We strengthen this by constructing for every n, first-order definable classes of finite structures closed under extensions which are not definable with n quantifier alternations. The classes we construct are definable in the extension of Datalog with negation and indeed in the existential fragment of transitive-closure logic. This answers negatively an open question posed by Rosen and Weinstein.

Subject Classification

ACM Subject Classification
  • Theory of computation → Finite Model Theory
Keywords
  • finite model theory
  • preservation theorems
  • extension closed
  • composition
  • Datalog
  • Ehrenfeucht-Fraisse games

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. Serge Abiteboul, Richard Hull, and Victor Vianu. Foundations of databases, volume 8. Addison-Wesley Reading, 1995. Google Scholar
  2. Albert Atserias, Anuj Dawar, and Martin Grohe. Preservation under extensions on well-behaved finite structures. SIAM Journal on Computing, 38:1364-1381, 2008. Google Scholar
  3. Chen C. Chang and Howard J. Keisler. Model Theory, volume 73. Elsevier, 1990. Google Scholar
  4. Anuj Dawar. Finite model theory on tame classes of structures. In MFCS, volume 4708 of Lecture Notes in Computer Science, pages 2-12. Springer, 2007. Google Scholar
  5. Anuj Dawar and Stephan Kreutzer. On Datalog vs. LFP. In International Colloquium on Automata, Languages, and Programming, pages 160-171. Springer, 2008. Google Scholar
  6. Heinz-Dieter Ebbinghaus and Jörg Flum. Finite model theory. Springer Science & Business Media, 2005. Google Scholar
  7. Yuri Gurevich. Toward logic tailored for computational complexity. In M. Richter et al., editors, Computation and Proof Theory, pages 175-216. Springer Lecture Notes in Mathematics, 1984. Google Scholar
  8. Wilfrid Hodges. Model theory, volume 42. Cambridge University Press, 1993. Google Scholar
  9. Phokion G Kolaitis and Moshe Y Vardi. On the expressive power of Datalog: tools and a case study. Journal of Computer and System Sciences, 51(1):110-134, 1995. Google Scholar
  10. Leonid Libkin. Elements of Finite Model Theory. Springer-Verlag, 2004. Google Scholar
  11. Johann A. Makowsky. Algorithmic uses of the Feferman-Vaught theorem. Ann. Pure Appl. Log., 126:159-213, 2004. URL: https://doi.org/10.1016/j.apal.2003.11.002.
  12. Eric Rosen. Some aspects of model theory and finite structures. Bulletin of Symbolic Logic, 8:380-403, 2002. Google Scholar
  13. Eric Rosen and Scott Weinstein. Preservation theorems in finite model theory. In Logical and Computational Complexity. Selected Papers., pages 480-502, 1994. URL: https://doi.org/10.1007/3-540-60178-3_99.
  14. Benjamin Rossman. Homomorphism preservation theorems. Journal of the ACM, 55, 2008. Google Scholar
  15. Abhisekh Sankaran. Revisiting the generalized Łoś-Tarski theorem. In Logic and Its Applications - 8th Indian Conference, ICLA 2019, pages 76-88, 2019. URL: https://doi.org/10.1007/978-3-662-58771-3_8.
  16. Abhisekh Sankaran, Bharat Adsul, Vivek Madan, Pritish Kamath, and Supratik Chakraborty. Preservation under substructures modulo bounded cores. In Logic, Language, Information and Computation - 19th International Workshop, WoLLIC 2012, pages 291-305, 2012. URL: https://doi.org/10.1007/978-3-642-32621-9_22.
  17. William W. Tait. A counterexample to a conjecture of Scott and Suppes. J. Symb. Logic, 24(1):15-16, 1959. Google Scholar
Questions / Remarks / Feedback
X

Feedback for Dagstuhl Publishing


Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail